Optimal operator preconditioning for pseudodifferential boundary problems

Heiko Gimperlein, Jakub Stocek*, Carolina Urzúa-Torres

*Corresponding author for this work

Research output: Contribution to journalArticleScientificpeer-review

1 Citation (Scopus)
25 Downloads (Pure)


We propose an operator preconditioner for general elliptic pseudodifferential equations in a domain Ω, where Ω is either in Rn or in a Riemannian manifold. For linear systems of equations arising from low-order Galerkin discretizations, we obtain condition numbers that are independent of the mesh size and of the choice of bases for test and trial functions. The basic ingredient is a classical formula by Boggio for the fractional Laplacian, which is extended analytically. In the special case of the weakly and hypersingular operators on a line segment or a screen, our approach gives a unified, independent proof for a series of recent results by Hiptmair, Jerez-Hanckes, Nédélec and Urzúa-Torres. We also study the increasing relevance of the regularity assumptions on the mesh with the order of the operator. Numerical examples validate our theoretical findings and illustrate the performance of the proposed preconditioner on quasi-uniform, graded and adaptively generated meshes.

Original languageEnglish
Pages (from-to)1-41
Number of pages41
JournalNumerische Mathematik
Issue number1
Publication statusPublished - 2021


Dive into the research topics of 'Optimal operator preconditioning for pseudodifferential boundary problems'. Together they form a unique fingerprint.

Cite this